Wellness

Antidepressants Can Lower Your Sex Drive. Here's How To Fix It.

Experts break down everything you need to know.
06/01/2018 07:06pm ET | Updated June 5, 2018
kieferpix via Getty Images

For the more than 16 million Americans living with depression, antidepressants are often an option in providing some relief from their symptoms. However, as with any new medication, side effects are common. And that means for some, sex is impossible.

Antidepressants, particularly selective serotonin reuptake inhibitors, or SSRIs, have been shown to impact one sex’s drive ― with symptoms like reduced libido, delayed ejaculation, erectile dysfunction and an inability or delayed ability to reach orgasm. But there’s no definitive answer on how common those issues are for users. The results of studies vary widely, with the estimated of number of people affected ranging from 25 percent to 73 percent of those who take the drugs, according to Ash Nadkarni, associate psychiatrist at Brigham and Women’s Hospital in Boston.

This doesn’t mean that all hope is lost or that you should necessarily find alternative methods of mental health treatment. As with most health-related medication, knowledge is power. Below, experts break down what you need to know about antidepressants and your sex drive, and what you can possibly do about it:

Your brain might be to blame for your lack of sex drive.

Nadkarni said the potential sexual impact of SSRIs may lie in specific chemical occurrences in the brain.

“Pathways of sexual desire involve serotonin, but also chemicals such as dopamine and norepinephrine,” she said. “Dopamine is linked to the intense passion and arousal of romantic love, while norepinephrine is associated with the heightened attention and motivation of desire. Serotonin-enhancing antidepressants blunt sexual desire by reducing the capacity of dopamine and norepinephrine, or excitatory pathways, to be activated.”

Despite serotonin’s ability to lessen sexual desire, Nadkarni noted that in some instances, the chemical can also increase desire. It really varies depending on the person and the type of depression medication one is taking. For instance, some medications, including Viibryd and Wellbutrin, have been lauded for their lack of sexual side effects.

The dip in your libido might not last.

The changes antidepressants can cause in one’s sexual desire or experience of sex aren’t always permanent. It can also be difficult to determine whether depression or antidepressants are the reason for someone’s decreased sexual drive, according to John Christman, a psychiatrist at Zucker Hillside Hospital in Glenn Oaks, New York.

“When people are depressed they tend to be less social and interactive, and of course, that can have its effects in terms of libido,” Christman said. “It’s interesting because we always warn patients before starting antidepressants that one side effect of the medication can be sexual dysfunction. However in many patients their sexual performance improves because they’re less depressed.”

Men are more likely to experience a change in their sex drive.

The sexual improvement felt by some patients beginning antidepressants isn’t necessarily the experience of all. Christman explained that sexual dysfunction is the most commonly experienced side effect of antidepressants, especially in men. Those who experience sexual dysfunction as a result of their antidepressants may consider stopping their medication, but Christman cautions against that.

“I tell most of my patients to try your best to wait it out,” he said. “If you give the medication a little bit of time, in many cases, the dysfunction will improve.”

So, what can you do about all of it? Here are a few solutions:

Be mindful of other factors that could get in the way.

Sometimes, it’s not just your medication coming into play. Nadkarni said it’s important to be aware of other possible causes of sexual side effects, including age, alcohol usage, other medications or any leftover symptoms of depression.

Chat with a physician about tweaking your medication.

There are multiple ways of working through any sexual side effects, including switching medications, incorporating an additional medication, or taking a day off from your medication. But this “drug holiday,” as Christman calls it, should only be done with the approval and supervision of your doctor.

“Wait the symptoms out and many times it does get better,” Christman said. “It’s very important to have conversations with your doctor if you’re experiencing side effects. Don’t feel embarrassed. Sexual activity is normal human behavior not to be stigmatized.”

Above all, be honest with your doctors about the issue.

Before you reconsider taking antidepressants, or attempt to stop using them if side effects arise, you should speak with your physicians who prescribed you the medication.

Those on antidepressants and experiencing a decreased sex drive also may want to consider speaking with a sex therapist.

“I suggest joint couples or sex therapy sessions (separate from the person with depression’s personal therapy) so you can feel like you’re both being heard, and so you can work together as a team on your sex life,” sex therapist Vanessa Marin said. “The tricky thing about these situations is that you have to make the space for both of your experiences. It’s understandable for the person with depression to be disinterested in sex, and it’s understandable for the partner to still want sex. You may have to be patient for a while, and you may have to get creative about other ways to experience intimacy and sexual satisfaction.“

How you choose to address any side effects that might arise from taking a depression medication remains up to you. And keep in mind that not every person will have the same experience.

“If you do have the side effects sometimes with time it will go away, and if it still doesn’t go away there are things you can do,” Christman said. “Not everybody gets the side effects, and you should not let the sexual side effects be a stumbling block in seeking treatment. It’s something to be discussed with your doctor, and it’s something you can treat together.”

Celebrities On The Importance Of Mental Health